Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 126, NWS Pittsburgh, PA

July 21, 2003Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2003, 7:30 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 7:30 PM EDT (23:30 UTC)
Expired
Jul 21, 2003, 10:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 212332
FFWPBZ
PAC085-220230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 1030 PM EDT

* AT 730 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO MERCER COUNTY. THIS 
  RAIN WILL BE FALLING OVER AREAS THAT ALREADY                       
  HAD FLOODING PROBLEMS EARLIER IN THE DAY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...GREENVILLE...CARLTON      
  AND STONEBORO.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
2 follow-up statements
000 
WGUS71 KPBZ 220045
FFSPBZ
PAC085-220145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
839 PM EDT MON JUL 21 2003


THE FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM FOR MERCER COUNTY.


HEAVY RAIN CONTINUES TO FALL OVER PORTIONS OF MERCER COUNTY. WEATHER 
RADAR IS ESTIMATING THAT 1 TO 2 INCHES OF RAIN HAS FALLEN OVER THE 
PAST HOUR AND A HALF. THE HEAVIEST RAIN FELL OVER SHENANGO RUN AS 
WELL AS CALVIN CLARK RUN AND SCOFIELD RUN. MORE HEAVY RAIN IS 
EXPECTED OVER THESE AREAS...ADDITIONAL FLOODING IS LIKELY.











$$
000 
WGUS71 KPBZ 220110
FFSPBZ
PAC085-220200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
910 PM EDT MON JUL 21 2003


THE FLASH FLOOD WARNING CONTINUES FOR MERCER COUNTY UNTIL 1030 PM.


THIS IS A DANGEROUS FLOODING SITUATION IN MERCER COUNTY. HEAVY RAIN 
CONTINUES TO FALL OVER A LARGE PORTION OF THE COUNTY EXTENDING FROM 
SHARON...NORTHEAST TOWARD FREDONIA AND NEW LEBANON. RADAR IS 
ESTIMATING THAT OVER 2 INCHES OF RAIN HAS FALLEN IN THESE AREAS OVER 
THE PAST 2 HOURS. MORE HEAVY RAIN IS MOVING ACROSS TRUMBULL COUNTY 
AND WILL MOVE INTO MERCER COUNTY. THE ADDITIONAL RAIN WILL CAUSE 
MORE FLOODING...WORSENING THE CONDITIONS IN MERCER COUNTY.










$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:53 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 21, 3:53 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT MON JUL 21 2003

CLASSIC BOOK-END VORTICTY AFFECTED GOOD PORTION OF CWA DURING AFTN
AS STRONG SHRT/WV MOVING SEWD INTERRACTED WITH DYNAMIC/UNSTABLE ATMS...
WITH PWS 1.8-2.0. FRONTAL BNDRY TO OUR WEST WILL SLOWLY MOVES SEWD
AS UPPER TROF DEEPENS WITH SERIES SHRT/WVS FROM TIME TO TIME...AND
PRECIP PSBLY BEACOUP. GROUNDS QUITE SATURATED IN SOME LOCALTIES AND
AN INCH OF RAIN IN HR OR LESS...SPCLY N OF I80 TNGT CAN CAUSE
FLOODING QUICKLY. MESOETA DEPICTS A STRONG SHRT/WV IN BOTTOM
OF UPPER TROF AS IT MOVES EWD AND AFFECTS CWA WED...BEARS WATCHING.
ONCE THIS SYSTEM EXITS DURING THRS...DRIER WX FOR REGION INTO WKND.

PIT   65  76  62  72 /  80  80  60  60
HLG   66  76  63  72 /  70  70  60  60
MGW   66  76  63  72 /  70  70  60  60
ZZV   65  76  62  72 /  70  70  60  60
PHD   65  76  62  72 /  70  70  60  60
FKL   62  75  60  70 /  70  80  60  60
DUJ   62  75  60  70 /  70  80  60  60
LBE   63  78  61  74 /  70  80  60  60
BTP   62  75  60  70 /  70  80  60  60
IDI   63  76  61  71 /  70  80  60  60
ODM   64  75  61  71 /  70  70  60  60

.PBZ...
MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001.

OH...HIGH WIND WARNING TIL 8PM EDT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING TIL 8PM EDT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...HIGH WIND WARNING TIL 8PM EDT FOR ZONES WVZ001>004.

FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>023...
WVZ041.
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 10 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.

THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.

In the hours before

Special weather statement, Jul 21, 1:38 PM EDT, 5 hours 52 minutes before
PAZ007>009-013>016-020>023-029>032-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND
Local storm report, Jul 21, 2:20 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
220 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0157 PM    GROVE CITY                PA   WIND DAMAGE
07/21/03   MERCER                         LARGE TREES DOWNREPORTED
                                          BY PUBLIC

0145 PM    HERMITAGE                 PA   WIND DAMAGE
07/21/03   MERCER                         TREES DOWN REPORTED BY
                                          PUBLIC

0200 PM    GREENVILLE                PA   FLASH FLOODS
07/21/03   MERCER                         STREET FLOODING REPORTED BY
                                          PUBLIC

0211 PM    HERMITAGE                 PA   FLASH FLOODS
07/21/03   MERCER                         STREET FLOODING REPORTED
                                          BY PUBLIC

0214 PM    SANDY LAKE                PA   WIND DAMAGE
07/21/03   MERCER                         LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0200 PM    COUNTYWIDE                PA   WIND DAMAGE
07/21/03   BUTLER                         LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0214 PM    NATRONA HTS               PA   WIND DAMAGE
07/14/03   ALLEGHENY                      LARGE TREES DOWN
Local storm report, Jul 21, 3:06 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
306 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    SHADYSIDE                 PA   WIND DAMAGE
07/21/03   ALLEGHENY                      WIRES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0226 PM    AMBRIDGE                  PA   WIND DAMAGE
07/21/03   BEAVER                         LARGE TREES DOWN REPORTED
                                          BY PUBLIC

0225 PM    COUNTYWIDE                PA   WIND DAMAGE
07/21/03   CLARION                        LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0213 PM    DAYTON                    PA   WIND DAMAGE
07/21/03   ARMSTRONG                      LARGE TREES DOWN REPORTED
                                          BY PUBLIC

0230 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
07/21/03   LAWRENCE                       LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0230 PM    OIL CITY                  PA   WIND DAMAGE
07/21/03   VENANGO                        ROOF OFF REPORTED BY
                                          EMERGENCY MANAGEMENT

0240 PM    PLEASANTVILLE             PA   WIND DAMAGE
07/21/03   VENANGO                        LARGE BRANCHES REPORTED BY
                                          SKYWARN SPOTTERS

0240 PM    CORISCA                   PA   WIND DAMAGE
07/21/03   JEFFERSON                      LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0254 PM    FRANKLIN                  PA   WIND DAMAGE
07/21/03   VENANGO                        LARGE BRANCHES BROKEN
                                          REPORTED BY PUBLIC

0234 PM    PROSPECT                  PA   WIND DAMAGE
07/21/03   BUTLER                         LARGE BRANCHES BROKEN
                                          REPORTED BY PUBLIC

0245 PM    SENECA                    PA   FLASH FLOODS
07/21/03   VENANGO                        BASEMENTS AND ROADS
                                          FLOODING REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jul 21, 5:48 PM EDT, 1 hour 42 minutes before
PAZ007-212345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT MON JUL 21 2003

...MORE HEAVY RAIN POSSIBLE...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN OHIO IS
HEADING TOWARD MERCER COUNTY. THE STORM TRACK WILL TAKE THE HEAVY
RAINFALL BETWEEN SHARON AND GREENVILLE BETWEEN 645 AND 7 PM.

THE HEAVIEST RAINFALL MAY OCCUR OVER AREAS THAT WERE SATURATED AND
FLOODED BY EARLY MORNING AND MID-AFTERNOON RAINS. RAINFALL AMOUNTS
EXCEEDING AN INCH PER HOUR WILL CAUSE ADDITIONAL FLOODING IF THE
STORMS CONTINUE ON THEIR CURRENT TRACK.

RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS AFTER 630. IF
FLOODING BECOMES IMMINENT...BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND.
Local storm report, Jul 21, 6:05 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    WINTERSVILLE              OH   NON TSTM WINDS
07/21/03   JEFFERSON                      TREES DOWN.911

0240 PM    NEW PHILADELPHIA          OH   NON TSTM WINDS
07/21/03   TUSCARAWAS                     TREES DOWN IN NEW PHILADELPHIA
                                          AND MIDVALE.911

0245 PM    BIRMINGHAM                OH   NON TSTM WINDS
07/21/03   GUERNSEY                       TREES DOWN.ODOT

0250 PM    SHADYSIDE                 OH   NON TSTM WINDS
07/21/03   BELMONT                        TREES AND POWER LINES DOWN.911

0300 PM    SCIO                      OH   NON TSTM WINDS
07/21/03   HARRISON                       TREES DOWN.911

0225 PM    PARKER                    PA   NON TSTM WINDS
07/21/03   CLARION                        TREES DOWN IN PARKER AND
                                          WEST FREEDOM.911

0230 PM    INDIANA                   PA   NON TSTM WINDS
07/21/03   INDIANA                        TREES DOWN.911

0230 PM    CANONSBURG                PA   NON TSTM WINDS
07/21/03   WASHINGTON                     TREES DOWN.SKYWARN

0240 PM    CORSICA                   PA   NON TSTM WINDS
07/21/03   JEFFERSON                      TREES DOWN.911

0240 PM    SHADYSIDE                 PA   NON TSTM WINDS
07/21/03   ALLEGHENY                      LARGE TREES DOWN IN SHADYSIDE
                                          SECTION OF PITTSBURGH.911

0250 PM    PROSPECT                  PA   NON TSTM WINDS
07/21/03   BUTLER                         LARGE TREE BRANCHES DOWN.PUB

0250 PM    YUKON                     PA   NON TSTM WINDS
07/21/03   WESTMORELAND                   TREES DOWN.LAW

0251 PM    SANDY LAKE                PA   NON TSTM WINDS
07/21/03   MERCER                         TREES DOWN.911

0254 PM    FRANKLIN                  PA   NON TSTM WINDS
07/21/03   VENANGO                        LARGE TREES BRANCHES DOWN.911

0300 PM    TIONESTA                  PA   WIND DAMAGE
07/21/03   FOREST                         TREES DOWN.PENN DOT

0310 PM    BROCKWAY                  PA   NON TSTM WINDS
07/21/03   JEFFERSON                      LARGE TREE BRANCHES DOWN.911

0315 PM    COUNTYWIDE                PA   NON TSTM WINDS
07/21/03   BEAVER                         NUMEROUS TREES DOWN.LAW

0330 PM    COUNTYWIDE                PA   NON TSTM WINDS
07/21/03   ARMSTRONG                      NUMEROUS TREES DOWN.LAW

0330 PM    NEW WILMINGTON            PA   NON TSTM WINDS
07/21/03   LAWRENCE                       TREES DOWN.POLICE

0337 PM    TIONESTA                  PA   WIND DAMAGE
07/21/03   FOREST                         TREES DOWN.PUB

0345 PM    MARIENVILLE               PA   NON TSTM WINDS
07/21/03   FOREST                         TREES DOWN.PUB

0245 PM    WELLSBURG                 WV   NON TSTM WINDS
07/21/03   BROOKE                         TREES DOWN.POLICE

0400 PM    NEW CUMBERLAND            WV   NON TSTM WINDS
07/21/03   HANCOCK                        TREES DOWN.LAW
Special weather statement, Jul 21, 7:01 PM EDT, 29 minutes before
PAZ007-220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT MON JUL 21 2003

...THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAIN...

A CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE ON A TRACK BETWEEN
SHARON AND GREENVILLE. THESE STORMS WILL PRODUCE WINDS BETWEEN 40
AND 50 MPH AND VERY HEAVY RAINFALL OVER AREAS THAT ALREADY RECEIVED
WIND DAMAGE AND FLOODING THIS AFTERNOON.

WINDS NEAR 50 MPH COULD BRING DOWN ADDITIONAL TREES ON SATURATED
GROUND. HEAVY RAINFALL MAY CREATE AN ADDITIONAL SURGE OF FLOODING IN
THE GREENVILLE AREA IF HEAVY RAINFALL MOVES OVER THE CITY.

PAY ATTENTION FOR POSSIBLE WARNINGS. DONT DRIVE INTO AREAS WHERE
WATER IS DEEP OR FLOWING ACROSS ROADS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:29 AM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 1:21 PM EDTSevere Thunderstorm WarningPBZMercer54 min
Jul 21, 1:42 PM EDTTornado WarningPBZMercer63 min
Jul 21, 1:44 PM EDTSevere Thunderstorm WarningPBZButler61 min
Jul 21, 1:47 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 1:50 PM EDTSevere Thunderstorm WarningPBZVenango70 min
Jul 21, 1:56 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 21, 1:59 PM EDTSevere Thunderstorm WarningPBZClarion76 min
Jul 21, 2:02 PM EDTSevere Thunderstorm WarningPBZArmstrong43 min
Jul 21, 2:07 PM EDTSevere Thunderstorm WarningPBZLawrence53 min
Jul 21, 2:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver62 min
Jul 21, 2:14 PM EDTSevere Thunderstorm WarningPBZForest76 min
Jul 21, 2:17 PM EDTSevere Thunderstorm WarningPBZJefferson73 min
Jul 21, 2:32 PM EDTFlash Flood WarningPBZClarion, Forest3 hr
Jul 21, 7:26 PM EDTSevere Thunderstorm WarningPBZMercer64 min
Jul 21, 7:33 PM EDTTornado WarningPBZMercer42 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.